Kansas, 2004

Flood and Heavy Rain in Kansas, June 18 to 19, 2004

June 18 to 19, 2004 · NWS DDC · 2 events in 1 county or zone

1 flood, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 18, 2:13 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 18, 2:13 AM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
313 AM CDT FRI JUN 18 2004

.DISCUSSION...

DAYS 1-2...

MAIN CHALLENGE EARLY ON IS THE CONVECTION THAT HAS CONTINUED MUCH OF
THE NIGHT GENERALLY SOUTHWEST OF A LINE FROM TRIBUNE TO MEADE.
APPARENTLY A BIT OF ISENT LIFT IS OCCURRING HELPING TO SUSTAIN THIS
AREA OF TSRA.  WILL TAPER THIS OFF INTO THE EARLY MORNING HOURS.

ATTENTION THEN SHIFTS BACK TO THE WEST FOR TONIGHT.  ANOTHER MCS
WILL LIKELY FORM IN THE HIGHER TERRAIN AND THEN PROPAGATE
SOUTHEAST.  THIS TIME THE SURFACE BOUNDARY SHOULD BE FARTHER SOUTH
AND THUS THE MAJOR PORTION OF THE MCS SHOULD ALSO BE FELT FARTHER
SOUTH.  TEMPS TODAY WILL ALSO BE ON THE CHILLY SIDE AS VERY LITTLE
SUN WILL HELP TO WARM MUCH OF THE AREA SO KEPT TEMPS IN THE 70S.  A
FEW 80S STILL POSSIBLE ALONG THE SOUTHERN CWA.

YET ANOTHER MCS WILL BE POSSIBLE SATURDAY NIGHT AS ANOTHER S/WV
TROUGH APPROACHES.  LOOKING AT THE LATEST SATELLITE IMAGE, THIS S/WV
APPEARS TO BE RATHER STOUT AND THIS FEATURE SHOULD BE ENTERING THE
HIGH PLAINS LATE SATURDAY.

DAYS 3-7...

MAIN FORECAST CHALLENGES CONTINUE TO BE NOCTURNAL MESOSCALE
CONVECTIVE COMPLEXES (MCS) SUNDAY NIGHT, MONDAY NIGHT, AND MAYBE
INTO TUESDAY NIGHT. AT ANY RATE IF THIS HAPPENS MUCH NEEDED MOISTURE
WILL BE A GREAT THING FOR SOUTHWEST KANSAS. UPSLOPE FLOW OF DEEP
MOISTURE WILL CONTINUE AND WITH DAYTIME HEATING IN THE EASTERN
COLORADO AND WEST TO NORTHWEST FLOW ALOFT, MCS POTENTIAL LOOKS TO BE
THE FAVORED MODE. WILL UP POPS ON SUNDAY NIGHT AND MONDAY NIGHT WITH
THIS ANTICIPATION AND HAVE UPPER QPF FORECAST AS WELL. OTHER CONCERN
IS SUNDAY TEMPS AS NEW ETA ADVERTISES A WARM FRONT WITH 850MB TEMPS
OF 28 TO 30C, WHILE THE NEW GFS SHOWS ONLY 24 TO 26C. SO WILL RAISE
HIGHS TOWARD NEW ETA. COULD BE VERY HUMID IN THE EAST CWA ON ALSO.
BASICALLY LEFT LATER PERIOD ALONE FOR NOW AS IT LOOKS GOOD.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 73 57 75 59 / 20 50 00 40
GCK 72 57 75 56 / 20 60 00 40
EHA 80 57 78 57 / 30 80 20 40
LBL 80 58 77 59 / 20 80 20 40
HYS 71 57 73 58 / 20 20 10 40
P28 79 63 77 61 / 20 60 20 40
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

07/06
Hazardous weather outlook, Jun 18, 3:32 AM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
432 AM CDT FRI JUN 18 2004

KSZ030-031-043>046-061>066-074>081-181000-
EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-
KEARNY-KIOWA-LANE-NESS-PAWNEE-PRATT-RUSH-SCOTT-STAFFORD-STANTON-
TREGO-
432 AM CDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL END THIS MORNING FROM
WEST TO EAST.  NONE OF STORMS ARE EXPECTED TO BE SEVERE.  CLOUDS AND
A NORTHEAST WIND WILL KEEP THE ATMOSPHERE IN CHECK FOR MUCH OF THE
DAY AS UNSEASONABLY COOL AIR PREVAILS.  HOWEVER, SOME CLEARING NEAR
THE OKLHOMA BORDER AND THEN CLEARING ON INTO OKLAHOMA, TEXAS, AND
SOUTHEAST COLORADO WILL ALLOW THE ATMOSPHERE TO DESTABILZE LATE
TODAY.  AS HAS BEEN THE CASE DURING THE PAST SEVERAL EVENINGS,
ANOTHER COMPLEX OF THUNDERSTORMS SHOULD FORM IN THE HIGHER TERRAIN
OF COLORADO AND NEW MEXICO.  IT APPEARS THIS TIME HOWEVER, THAT THE
BULK OF THE SEVERE WEATHER WILL SLIDE SOUTH OF THE AREA. THERE COULD
STILL BE ONE OR TWO STORMS THAT COULD REACH SEVERE LEVELS THIS
EVENING, PRIMARILY FROM ELKHART TO LIBERAL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL
SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PROBABLY WONT BE NEEDED TODAY OR THIS EVENING.  IF THEY
ARE, IT WOULD BE VERY LATE AND GENERALLY FOR THE ELKHART AREA.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood, 1 heavy rain. Local standard time, as filed.

Flood, Kearny

When
June 18, 5:15 AM CST
Where
Kearny forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Many basements were flooded in Lakin and sewers were backing up

Heavy Rain, Kearny

When
June 18, 10:50 PM CST to June 19, 2:50 AM CST
Where
Kearny County, Lakin
Measured
450
Reported by
LAW ENFORCEMENT
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Four and 1/2 inches of rain fell in about six hours

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407938, 5407937.